Kansas, 2014Hail in Kansas, April 2, 2014
April 2, 2014 · NWS EAX · 6 events in 3 counties and zones
Severe thunderstorms developed during the evening hours of April 2nd along a warm front draped from southern Kansas through Missouri. Storms initially developed in southeastern Kansas and eventually tracked into western Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed during the evening hours of April 2nd along a warm front draped from southern Kansas through Missouri. Storms initially developed in southeastern Kansas and eventually tracked into western Missouri. The storms produced very large hail, including baseball sized hail in Linn County, Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 2, 2:16 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 2, 2:16 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 AM CDT Wed Apr 2 2014
.SHORT TERM...(Today through Thursday Afternoon)
Issued at 315 AM CDT WED APR 2 2014
Synopsis:
08Z surface analysis depicted a strengthening warm front extending
from south central OK northeast into southern Missouri. As
anticipated, the northward movement of this shallow boundary has
been blocked by the Ozarks terrain, but daytime heating should allow
the front to slowly mix north of the Ozarks Plateau by late in the
day.
This morning:
-------------
Isentropic ascent continues across central MO where scattered to
numerous thunderstorms have been ongoing since around 05Z. This
activity has been occurring along the northeast fringes of better
elevated instability, and is not expected to become severe as it
shifts east of the forecast area by 09Z.
Further west, recent IR satellite imagery has shown a rapid increase
in apparent ACCAS field extending from near Manhattan southeast into
the Flint Hills. This secondary area of focus was forecast to rapidly
intensify in the 07 to 09Z time frame by the past numerous model
runs, and see no reason to discount that idea as a low level jet of
40-50 knots impinges on this region. Nearly dry adiabatic mid level
lapse rates above strong moisture advection should support rapid
thunderstorm develop just west of the forecast area over the next 1-2
hours, spreading into the KC metro and points south toward 4-5AM. RAP
analysis indicates the presence of nearly 1000 J/kg MUCAPE, mainly in
the 0 to -20C region, coupled with sufficient cloud-bearing shear for
a least a few rotating updrafts capable of producing large hail. If
the expected upscale growth occurs, a watch box may be needed for
parts of the area early this morning. Expect this activity to
gradually shift east-northeast along the 850mb thermal gradient
through 15Z as the nocturnal jet veers, with gradual weakening
expected as the LLJ weakens and the activity is carried away from the
better instability.
Today:
------
In the wake of morning convection, we may very well see a lull, if
not some clearing. The focus will then be on temperatures which
remain one helluva challenge. Strong isallobaric response north of
the warm front will enhance northerly ageostrophic flow, drawing
cold, dry air southward from Iowa. It is more than likely that most
of northern Missouri will remain in the 40s today. The northward
expanse of stratus will be battled by dry air entrainment, but there
may an axis closer to the surface boundary where drizzle occurs (low
confidence). Otherwise, expect precipitation to diminish in coverage
with isolated to scattered showers from late morning through the
afternoon. The big question is what occurs along I-70 and points
south. Srn MO warm front should slowly mix northward, but in the
absence of upstream cyclogenesis or height falls, this movement will
be slow via daytime mixing as the stratus burns off on the srn edge.
Right now I have the boundary reaching roughly a Pleasanton to
Clinton to Boonville line by 00Z. These areas could reach 70 degrees
late in the day after a rather cold morning. It's in between that the
gradient between 40s over the north and 70s over srn MO occurs. I
have nearly 25 degrees of play in between and depending on where the
gradient sets up, point-forecast high temperatures are highly prone
to error in the zone of 50s/60s, including Kansas City and the I-70
corridor. Right now erring on the side of cooler.
Tonight:
--------
Expect showers and thunderstorms to blossom once again along and
north of the warm front as a broad isentropic ascent increases
through weak elevated instability. Across northern MO, the lack of an
apparent focus prevents more than 40-50% POPs at this time. Further
south, confidence is higher with the more obvious severe weather play
closer to the developing triple point and warm front over south
central and SE KS. As this expected activity grows upscale during the
evening, strong to perhaps severe thunderstorms will likely
overspread the southern half of the CWA with large hail and heavy
rainfall possible. As mentioned last night, will have to monitor the
northward retreat of the warm front which should commence toward 06Z
as surface cyclogenesis strengthens from nrn OK into srn KS and large
scale height falls begin to overspread the region. With very warm and
moist boundary layer conditions expected to spread into central
Missouri overnight, will have to closely monitor any stronger storms
that ride this boundary or develop into the warm sector.
Thursday:
---------
Last night's move to discount the NAM appears to have been the
correct direction as it has quickly shifted toward the GFS/EC
solutions of a deeper, negatively tilted closed mid-upper level
cyclone. Ongoing convection should quickly shift north and east
during the morning hours, with the surface warm front rapidly
accelerating northward as the surface low also turns north through
eastern KS beneath increasingly backed upper flow. For this reason,
have bumped up temperatures significantly, with only far NW MO/NE KS
likely to remain entrenched in the colder air. Readings should climb
well into the 60s and 70s over the remainder of the area, with a
continued influx of moisture as well.
As the rapidly deepening mid level cyclone overtakes the pacific
front/dryline during the afternoon, fairly explosive thunderstorm
development should occur. Strong deep layer shear roughly parallel to
the surface front orientation suggests that thunderstorms should
rapidly zipper down the front in linear fashion, with severe weather
potential increasing south and east due to the natural upscale growth
and maturity of an expected squall line with an attendant threat for
damaging wind.
.LONG TERM...(Thursday Evening through Tuesday)
Issued at 310 AM CDT WED APR 2 2014
Thursday night - Friday:
The upper level trough that will be the culprit in producing several
rounds of thunderstorms and potential severe weather threat on
Wednesday and Thursday will move through Iowa on Thursday night.
This will provide the chance of showers across the area with the
potential for a few remaining thunderstorms over the eastern CWA. On
Friday, wrap around precipitation will be possible across the
northern CWA as the upper level trough moves from eastern Iowa into
the Great Lakes especially early in the day. Thermal profiles
suggest there may even be a bit of light snow mixing in with the
rain overnight Thursday into Friday morning. Highs Friday, under
cloudy skies and strong cold air advection, will only each the mid
40s to mid 50s.
Friday night - Sunday night:
This period will be tranquil as surface high pressure builds into
the area Friday night and traverses the area on Saturday. High
temperatures on Saturday however will still remain below average
with highs in the 50s due to weak mixing. Saturday night the surface
high will shift east of the region. Models are in good agreement
that a broad upper level trough will move out of the eastern Rockies
into the western Plains. As the trough move out into the Plains on
Sunday showers will overspread the area and will continue into
Sunday night when the trough moves through the local area.
Monday - Tuesday:
Behind the departing upper level trough the local area will be left
under cool northwestern flow aloft. Models are depicting a few weak
shortwaves moving through the local area during this time frame
producing the potential for shower activity. As such have kept
slight chance and chance POPs inherited from the initialization for
this period. Temperatures will remain below average with highs in
the 50s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1207 AM CDT WED APR 2 2014
Showers and thunderstorms are beginning to develop across eastern
Kansas and western Missouri. Convection will continue to lift well
north of the warm front wallowing across the Arkansas-Missouri
border. Convection will grow in coverage through the early morning
hours before shifting into northern Missouri later this morning.
Showers may persist across the terminals as the storms shift north,
but focus for more thunderstorm activity will then turn to eastern
Kansas late Wednesday as another round of nocturnal convection begins
to organize as the warm front to our south lifts north. Otherwise,
winds will remain from the east through much of the day until the
front moves north of the terminals this evening, turning the winds to
the south.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
SHORT TERM...Bookbinder
LONG TERM...73
AVIATION...Cutter
Hazardous weather outlook, Apr 2, 4:13 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 AM CDT WED APR 2 2014
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
513 AM CDT WED APR 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS THIS MORNING ACROSS EAST CENTRAL KANSAS AND
WEST CENTRAL MISSOURI MAY BE ABLE TO PRODUCE MARGINALLY SEVERE HAIL
BEFORE WEAKENING BY MID MORNING AS A LOW LEVEL JET SUBSIDES. ANOTHER
ROUND OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEASTERN KANSAS
THIS EVENING AND THEN SPREAD NORTHEASTWARD INTO THE AREA TONIGHT AS
ANOTHER LOW LEVEL JET DEVELOPS ACROSS THE AREA. THESE THUNDERSTORMS
WILL ALSO HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL, DAMAGING
WINDS, FLASH FLOODING AND ISOLATED THUNDERSTORMS ALL A POSSIBILITY.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEVERE STORMS WILL BE POSSIBLE THURSDAY AFTERNOON SOUTH AND EAST OF
KIRKVILLE TO KANSAS CITY LINE. LARGE HAIL AND AN ISOLATED TORNADO WILL
BE THE MAIN THREATS.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Special weather statement, Apr 2, 3:42 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
442 AM CDT WED APR 2 2014
KSZ103>105-021015-
JOHNSON KS-LEAVENWORTH KS-WYANDOTTE KS-
442 AM CDT WED APR 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHERN WYANDOTTE AND EXTREME SOUTHERN
LEAVENWORTH COUNTIES IN NORTHEAST KANSAS UNTIL 515 AM CDT...
AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EUDORA...OR 8 MILES EAST OF LAWRENCE...
MOVING EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DE SOTO...OLATHE...SHAWNEE...EDWARDSVILLE...LAKE QUIVIRA...
LENEXA...MERRIAM...OVERLAND PARK...MISSION...FAIRWAY...MISSION
HILLS...WESTWOOD...PRAIRIE VILLAGE...LEAWOOD...LINWOOD...WESTWOOD
HILLS...CLEARVIEW CITY...HOLLIDAY...LACKMANS AND ROELAND PARK.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 216 AND 235.
I-435 LOOP FROM MILE MARKERS 0 TO 9...76 TO 83.
LAT...LON 3901 9517 3910 9461 3888 9461 3883 9506
3898 9506 3898 9508 3895 9508 3895 9510
3897 9511 3896 9513 3898 9517
TIME...MOT...LOC 0943Z 255DEG 37KT 3894 9505
BOOKBINDERSpecial weather statement, Apr 2, 4:06 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 AM CDT WED APR 2 2014
KSZ057-021030-
MIAMI KS-
506 AM CDT WED APR 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR MIAMI COUNTY UNTIL 530 AM CDT...
AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSAWATOMIE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
ADDITIONAL STORMS DEVELOPING WITHIN THE COUNTY COULD ALSO PRODUCE
BRIEF SMALL HAIL.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PAOLA...LOUISBURG...NEW LANCASTER...AND HILLSDALE.
LAT...LON 3839 9507 3868 9506 3874 9462 3846 9461
3842 9461
TIME...MOT...LOC 1006Z 240DEG 32KT 3858 9494
BOOKBINDERHail, Johnson
- When
- April 2, 4:14 AM CST to 4:17 AM CST
- Where
- Johnson County, Overland Park
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.980, -94.670
It hailed for about 3 minutes with the largest size about the size of penny. Most of the hail was smaller than this.
Hail, Johnson
- When
- April 2, 4:15 AM CST
- Where
- Johnson County, 0.88 mi NE of Olathe
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.890, -94.810
Hail, Linn
- When
- April 2, 8:20 PM CST
- Where
- Linn County, 0.88 mi NE of Goodrich
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.290, -94.990
This report was relayed by the emergency manager.
Hail, Linn
- When
- April 2, 8:25 PM CST
- Where
- Linn County, 3.57 mi W of Goodrich
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.288, -95.065
The hail was reported at 1800 road along the Linn/Anderson County line.
Hail, Linn
- When
- April 2, 8:31 PM CST
- Where
- Linn County, 0.54 mi E of Parker
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.330, -94.990
Hail, Leavenworth
- When
- April 2, 9:50 PM CST
- Where
- Leavenworth County, Linwood
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.000, -95.030
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Indiana, April 2 to 9, 20143 deaths · $32,000 · 0.75 in hail · 13 events
- Rip Current in Florida, April 2, 20141 death · 1 event
- Tornado and Flooding in Kansas, April 2, 2014$536,000 · EF0 · 57 events
- Flash Flooding and Hail in Kansas, April 2 to 3, 20142 in hail · 50 events
- Flash Flooding and Hail in Missouri, April 2 to 3, 20141 injured · 1.25 in hail · 11 events
- Winter Weather in South Dakota, April 2, 201418 events
- Flash Flood and Hail in Missouri, April 2, 20141.75 in hail · 12 events
- Hail in Illinois, April 2 to 3, 20141.75 in hail · 11 events
- High Surf in Hawaii, April 2 to 4, 20148 events
- Winter Storm and Winter Weather in Colorado, April 2 to 3, 20146 events
- Hail in Tennessee, April 2 to 3, 20141.25 in hail · 4 events
- Hail in Iowa, April 2 to 3, 20142.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513605, 513604, 513594, 513600, 513602, 513584.